Wave Patterns in One-Dimensional Nonlinear Degenerate Diffusion Equations

  • Faustino Sánchez-Garduño
  • Philip K. Maini
Part of the NATO ASI Series book series (NSSA, volume 259)

Abstract

Several different types of wave patterns occur in physiology, chemistry and biology. In many cases such phenomena are modelled by reactive-diffusive parabolic systems (see, for example, Fisher 1937; Kolmogorov et al. 1937; Winfree 1988; Murray 1989; Swinney & Krinsky 1992). In many biological and physical situations, dispersal is modelled by a density-dependent diffusion coefficient, for example, the bacterium Rhizobium diffuses through the roots of some leguminosae plants according to a nonlinear diffusive law (Lara-Ochoa & Bustos 1990); nonlinear diffusion has been observed in the dispersion of some insects (Okubo 1980) and small rodents (Meyers & Krebs 1974).

Keywords

Combustion Rhizobium 

Preview

Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

References

  1. Aronson, D. G. 1980. Density-dependent interaction-diffusion systems. In Dynamics and Modelling of Reactive Systems, Stewart, Warren E. (ed). Academic Press.Google Scholar
  2. Fife, P. 1979. Mathematical aspects of reaction diffusing systems. Vol. 28. Springer-Verlag. Lecture Notes in Biomathematics.Google Scholar
  3. Fisher, R. A. 1937. The wave of advance of advantageous genes. Ann. Eugenics., 7, 353–369.Google Scholar
  4. Kolmogorov, A., Petrovsy, I., & Piskounov, N. 1937. Study of the diffusion equation with growth of the quantity of matter and its applications to a biological problem. In Applicable Mathematics of Non-Physical Phenomena, Oliveira-Pinto, F., & Conolly, B. W. (eds). John Wiley and Sons, 1982 edn.Google Scholar
  5. Lara-Ochoa, F., & Bustos, V. P. 1990. A model for aggregation-dispersion dynamics of a population. BioSystems, 24, 215–222.PubMedCrossRefGoogle Scholar
  6. Meyers, M. R., & Krebs, C. 1974. Population cycles in rodents. Sci. Am., 230, 38–46.CrossRefGoogle Scholar
  7. Murray, J. D. 1989. Mathematical biology. New York: Springer-Verlag, Berlin.Google Scholar
  8. Newman, W. I. 1980. Some exact solutions to a non-linear diffusion problem in population genetics and combustion. J. Theor. Biol., 85, 325–334.PubMedCrossRefGoogle Scholar
  9. Okubo, A. 1980. Diffusion and ecological problems: mathematical models. In Biomathematics, volume 10. Springer-Verlag.Google Scholar
  10. Sánchez-Garduño, F., & Maini, P. K. 1992. Travelling wave phenomena in some degenerate reaction-diffusion equations. (Submitted for publication).Google Scholar
  11. Swinney, H. L., & Krinsky, V. I. 1992. Waves and Patterns in Chemical and Biological Media. Special Issue of Physica D.Google Scholar
  12. Winfree, A. 1988. When time breaks down. Princeton University Press.Google Scholar

Copyright information

© Springer Science+Business Media New York 1993

Authors and Affiliations

  • Faustino Sánchez-Garduño
    • 1
    • 2
  • Philip K. Maini
    • 1
  1. 1.Centre for Mathematical BiologyMathematical InstituteOxfordUK
  2. 2.Departamento de MatemáticasFacultad de Ciencias, UNAMC. U. MéxicoMexico

Personalised recommendations